What It’s Like to Be Forcibly Tapered Off Fentanyl

By Emily Ullrich, Guest Columnist

Although I have been on this chronic intractable pain, illness and medical refugee train for nearly a decade, I’ve been lucky to have the love and support my husband, family and wonderful people around the world that I've met through this shared anguish. They lift me up and allow me to lift them, when I can.

Right now, I'm holding onto them in utter panic, because they’re all that I have left.

About four years ago, I met a palliative care doctor, who had taken the time to read my 3-page health history. I take that paperwork with me to every visit to the ER or new doctor, so they can fully understand the things that I have tried, what worked, and what made things worse. No doctor had ever looked at it, until she did.

She approached me with zero judgment, and 100% sympathy and empathy. She actually cared about what I'd been through. I broke down sobbing, because I could finally let my guard down. I told her how my husband had to take a day off from work every month to drive me five hours and three states away, to see the only doctor I could find who was willing to treat my complicated needs. She told me I could see her instead. That was a tremendous gift.

Last year I began to sense that there was growing pressure on her about prescribing high doses of opioids, so I asked if I should worry about her cutting my meds or passing me off to another doctor. She reassured me that she would do no such thing.

Then came my visit one month later. I knew something was awry, because there was a case worker present for my appointment. My suspicions were confirmed when I was told the dose of my fentanyl patch would be tapered significantly lower. I was thrown into a tailspin.

With my doctor’s help and willingness to prescribe the meds and dosages that I needed, I had been able to achieve about a 4/10 on the pain scale, daily. I was able to participate in life again and do things that I love, like cooking, getting dressed up to go on a date with my husband, and other things that healthy people take for granted.

I was furious and traumatized that I was going to have to give up living my life. I still am.

On my next visit to see my doctor, she dropped another bomb. She told me that I had to choose between anti-anxiety meds and pain meds. Ironically, she was the one who put me on a higher dose of Xanax to help me cope with anxiety and insomnia. I felt betrayed.

I would not wish the hell of abruptly and simultaneously tapering off fentanyl and Xanax on anyone.  Even when I had a higher dosage, I still had pain flares that were not properly controlled. But since the taper began, I now have them daily.

girl-3047297_640.jpg

I want this to be very clear: Fentanyl is a necessary medicine for many people with high pain levels. I have tried every other extended release medication known and none even touched my pain.

Fentanyl has gotten a bad reputation and patients who take it live with heavy stigma because the media usually report on fentanyl overdoses without distinguishing between illicit fentanyl and properly prescribed legal fentanyl.  

I would like to make a plea to the media: Stop the ignorant reporting and do your due diligence. By not distinguishing between legal and illicit fentanyl, you are causing even more strife for those of us who need the relief that only fentanyl medication brings.

I have still not gotten a clear reason for my doctor's decision to force a taper on me. I fear if I prod too much, she will totally cut me off or advise me to see someone else. This is making the struggle even worse, because even though we still have a pleasant relationship, I'm hurt and confused about this. I suspect it is being forced upon her.

As I wrote this, I had to take breaks for hours, sometimes days, because my pain is escalating to such a level that anxiety and insomnia are ravaging my mind and body. I have been in withdrawal (which, by the way, does not mean I am addicted to my medication, it means I'm physically dependent on it) for about four months.

As my medicine has been tapered, my life has crumbled. I get about two hours of sleep every five days. At times I get uncontrollable head shaking, leg kicking, arm flailing and vocal ticks. My pain gets so bad that I develop a full-body rash and migraines that last for days.

I don't know what is real and what my brain has concocted. I hold nonsensical conversations, like my grandparents did when they developed dementia. It is embarrassing and terrifying.

One night, while counting down the minutes until I could take my next dose of meds, I passed out from pain and anxiety, which scared my husband so bad that he called 911.

I hope that insurers, pharmacies and especially government officials who are infringing on doctors' ability to treat their patients, might read this and see that forcing tapers on patients is dangerous. There have already been many suicides because of them.

A gap is growing between many doctors and their patients. We know this is not “What's best for us.” It is actually a twisted way to make more money off the sick and vulnerable, forcing us to replace a medicine that is effective and safe when used responsibly with drugs that are ineffective, expensive and dangerous.

thumbnail.jpg

Emily Ullrich lives with Complex Regional Pain Syndrome (CRPS), chronic pancreatitis, endometriosis,  interstitial cystitis, migraines, fibromyalgia, osteoarthritis, anxiety, insomnia, depression, and other chronic illnesses. She is also a writer, filmmaker, activist, advocate, philanthropist and comic. As she is able, Emily devotes her time and energy fighting for pain patients’ rights.

The information in this column should not be considered as professional medical advice, diagnosis or treatment. It is for informational purposes only and represents the author’s opinions alone. It does not inherently express or reflect the views, opinions and/or positions of Pain News Network.